Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Pittsburgh, PA

July 6, 2003Belmont County, Monroe County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 6, 2003, 1:19 AM EDT for Belmont County, Monroe County, Ohio. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 1:19 AM EDT (05:19 UTC)
Expired
Jul 6, 2003, 2:15 AM EDT
In force
56 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Belmont County, OH, Monroe County, OH

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS51 KPBZ 060519
SVRPBZ
OHC013-111-060615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 AM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELMONT COUNTY IN OHIO
  MONROE COUNTY IN OHIO

* UNTIL 215 AM EDT

* AT 119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 20 MILES NORTHWEST OF BARNESVILLE TO 10
  MILES SOUTH OF BETHESDA...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BARNESVILLE...BETHESDA...ST. CLAIRSVILLE...

<<CALL TO ACTION>>BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH
COULD CAUSE RAPID FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND
CREEKS. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY.

LAT...LON 3990 8124 3969 8098 4010 8081 4011 8114

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:57 AM EDT, 22 minutes earlier.

Area forecast discussion, Jul 6, 12:57 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 AM EDT SUN JUL 6 2003

UPDATE TO ADD FLOOD WATCH TO CNTYS IN XTREME NRN WVA ALONG/SOUTH M/D
LINE AND GARRETT CNTY MD. STORMS POTENTIAL TO TRAIN ALONG OUTFLOW
BNDRYS OVNGT.

.PBZ...
MD...FLOOD WATCH TIL 4AM SUNDAY FOR MDZ001.
OH...FLOOD WATCH TIL 4AM SUNDAY FOR OHZO39-O48-O49-O57>O59-O68-O69.
PA...NONE.
WV...FLOOD WATCH TIL 4AM SUNDAY FOR WVZ004-012-021>023-041.
Hazardous weather outlook, Jul 5, 5:09 AM EDT, 20 hours 10 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST
VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS TONIGHT WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.  RAINS MAY BE HEAVY ENOUGH TO CAUSE
PONDING ON ROADWAYS AND POOR DRAINAGE HIGH WATER.  DANGEROUS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HAIL ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 5, 11:55 PM EDT, 1 hour 24 minutes before
MDZ001-WVZ004-012-021>023-041-060545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT SAT JUL 5 2003

...SHOWERS AND THUNDERSTORMS ACROSS THE AREA...

SHOWERS AND THUNDERSTORMS OVERNIGHT WILL CONTAIN HEAVY DOWNPOURS OF UP
TO ONE INCH IN LESS THAN AN HOUR...GUSTY WINDS TO 35 MPH OR SO...
DANGEROUS LIGHTNING AND HAIL.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITIES DUE TO HEAVY DOWNPOURS AND
FOG. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS MAY OCCUR...SO
DRIVE WITH CAUTION.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:58 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum62 min
Jul 6, 12:28 AM EDTFlash Flood WarningPBZMuskingum3 hr
Jul 6, 4:54 PM EDTSevere Thunderstorm WarningPBZJefferson66 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.